Annals of Indian Academy of Neurology
  Users Online: 222 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size


 
Table of Contents
LETTER TO THE EDITOR
Year : 2011  |  Volume : 14  |  Issue : 3  |  Page : 223-224
 

Intravenous tissue plasminogen activator, ischemic stroke, and the risk of Kounis Syndrome


Department of Medical Sciences, Patras Highest Institute of Education and Technology, 7 Aratou Street, Queen Olgas Square, Patras 26221, Greece

Date of Web Publication11-Oct-2011

Correspondence Address:
Nicholas G Kounis
Queen Olgas Squre, 7 Aratou Street, Patras 26221
Greece
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0972-2327.85913

Rights and Permissions

 



How to cite this article:
Kounis NG, Kouni SN, Kounis GN, Kounis SA. Intravenous tissue plasminogen activator, ischemic stroke, and the risk of Kounis Syndrome. Ann Indian Acad Neurol 2011;14:223-4

How to cite this URL:
Kounis NG, Kouni SN, Kounis GN, Kounis SA. Intravenous tissue plasminogen activator, ischemic stroke, and the risk of Kounis Syndrome. Ann Indian Acad Neurol [serial online] 2011 [cited 2019 Aug 17];14:223-4. Available from: http://www.annalsofian.org/text.asp?2011/14/3/223/85913


Sir,

We have read with great interest the report by Sweda et al that was published in this Journal. It described two patients who developed acute myocardial infarction (MI) following intravenous tissue plasminogen activator (tPA) for acute ischemic stroke. [1] The authors of this report speculated that fragmentation and lysis of any intracardiac thrombus may have resulted in embolization of coronary arteries and development MI after use of tPA. They did not exclude any remote possibility of coincidental occurrence of two atherosclerotic events MI and ischemic stroke. However, both patients died from fatal cardiac arrhythmia. Postmortem examination was not carried out.

The first patient had a history of hypertension and the second patient had a history of hypertension, ischemic heart disease, kidney disease, and diabetes. Both patients developed hypotension, with breathlessness the first, and cardiovascular collapse the second, following the intravenous administration of tPA.

Although the classical symptoms and signs of an allergic, anaphylactic, or anaphylactoid reaction were not described, and therefore such a work up was not performed, these two patients could have suffered type II variant of Kounis syndrome. [2] This syndrome is defined today as the concurrence of acute coronary syndromes with conditions associated with mast cell activation, involving interrelated and interacting inflammatory cells. These inflammatory cells namely mast cells, T-cells, and macrophages activate each other via multidirectional stimuli and behave as a ball of thread. These cells can release inflammatory mediators capable to induce coronary events. Platelets with high and low affinity IgE receptors are involving also in this process. [3] Three variants of this syndrome have been described. [4] Type I variant, which includes patients with normal coronaries in whom the allergic insult can induce either coronary artery spasm or coronary artery spasm progressing to acute myocardial infarction. Type II variant, which includes patients with culprit but quiescent pre-existing coronary disease in whom the allergic insult can induce either coronary artery spasm or plaque erosion or rupture manifesting as acute myocardial infarction. Type III variant, which includes patients with coronary artery stent thrombosis in whom aspirated thrombus specimens demonstrate the presence of eosinophils and mast cells.

Allergic reactions with the use of fibrinolytics have been described in the literature, more often with streptokinase but also with the use of tPA. [5] True and obvious anaphylactic reactions to tPA are rare but anaphylactoid reactions occur in up to 0.002% of patients treated for acute MI and from 1.5% to 1.9% those treated for acute ischemic stroke. [6]

Therefore, Kounis syndrome should be always being considered in such occasions, because this syndrome is not a rare disease but is a rarely diagnosed condition. [4]

 
   References Top

1.Adatia S, Sanghani S, Sanzgiri P, Chauhan V, Hastak S. Acute myocardial infarction following intravenous tissue plasminogen activator for acute ischemic stroke: An unknown danger. Ann Indian Acad Neurol 2010;13:64-6.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): A natural paradigm?. Int J Cardiol 2006;110:7-14.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Hasegawa S, Pawankar R, Suzuki K, Nakahata T, Furukawa S, Okumura K, et al. Functional expression of the high affinity receptor for IgE (FcepsilonRI) in human platelets and its intracellular expression in human megakaryocytes. Blood 1999;93:2543-51.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Biteker M. Current understanding of Kounis syndrome. Expert Rev Clin Immunol 2010;6:777-80.  Back to cited text no. 4
[PUBMED]    
5.Mills GC, Arntfield RT, Sedran RJ. Acute allergic reaction due to the administration of fibrinolytic therapy for ST-segment elevation myocardial infarction: Case report and discussion. CJEM 2003;5:421-3.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Mehdiratta M, Murphy C, Al-Harthi A, Teal PA. Myocardial infarction following tPA for acute stroke. Can J Neurol Sci 2007;34:417-20.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  




 

Top
Print this article  Email this article

    

 
   Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (297 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1450    
    Printed51    
    Emailed0    
    PDF Downloaded63    
    Comments [Add]    

Recommend this journal